Colorado, 2009

Hail and Damaging Wind in Colorado, August 10, 2009

August 10, 2009 · NWS GLD · 3 events in 1 county or zone

Thunderstorms moved southeast across northern portions of Yuma county during the evening. Nickel sized hail and wind gusts to 70 mph were reported along highway 34.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved southeast across northern portions of Yuma county during the evening. Nickel sized hail and wind gusts to 70 mph were reported along highway 34.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 4:30 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 10, 4:30 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT MON AUG 10 2009

.DISCUSSION...
222 PM MDT MON AUG 10 2009

THE 18Z SURFACE ANALYSIS SHOWS HIGH PRESSURE OVER
NEBRASKA RIDGING INTO NORTHWEST KANSAS. THE SURFACE FRONT WAS UP
AGAINST THE FRONT RANGE AND ACROSS THE OK PANHANDLE. WATER VAPOR
SHOWS A TROUGH EXTENDING SOUTHWEST FROM THE NORTHERN PLAINS INTO THE
ROCKIES. VISIBLE SATELLITE SHOWING SOME SCT CU MAINLY ACROSS THE
WESTERN CWA. RADAR GETTING RETURNS OVER SOUTHEAST WYOMING AND THE OK
PANHANDLE.

AN UPPER RIDGE WILL BUILD INTO THE ROCKIES THROUGH THU. SURFACE HIGH
PRESSURE WILL BE OVER THE CENTRAL PLAINS THROUGH TUESDAY. A TROUGH
WILL MOVE INTO EASTERN COLORADO WED/THU.

POPS ARE THE MAIN FORECAST ISSUE.

PERSISTENT PATTERN CONTINUES WITH SHORTWAVES ROUNDING THE RIDGE AND
COMING ACROSS NORTHWEST KANSAS. CONSEQUENTLY EACH PERIOD WILL HAVE
AT LEAST SLIGHT CHANCE POPS THROUGH WED. FOR TONIGHT...CONVECTIVE
DEVELOPMENT OVER SOUTHEAST WYOMING APPEARS TO BE DISSIPATING AS IT
MOVES EAST AND ONLY WEAK DEVELOPMENT SOUTH OF THE FRONT IN OKLAHOMA.
BUFKIT SOUNDING SHOWS CAPE VALUES ARE LOW AND CINH HIGH FOR TONIGHT.
PLAN TO LIMIT POPS TO THE NORTHWEST IN CASE HIGHER TERRAIN
CONVECTION DRIFTS EAST INTO EASTERN COLORADO AND OVER THE SOUTHEAST
ZONES IN CASE THE FRONT LIFTS NORTHEAST. MUCH BETTER CAPE IS
AVAILABLE TUE/WED. H7 TEMPERATURES GET WARM ENOUGH TO LIMIT
CONVECTION IN EASTERN COLORADO BY THU. POPS WILL BE NIL FOR THU.

IN THE EXTENDED...UPPER FLOW IS SOUTHWEST AHEAD OF A TROUGH OVER
WESTERN MONTANA FROM FRI THROUGH MON. SURFACE LOW PRESSURE WILL BE
OVER EASTERN COLORADO THROUGH THE PERIOD. SLIGHT CHANCE POPS ARE
IN ALMOST EVERY PERIOD THROUGH SUNDAY SEVERAL SHORTWAVES COMING
THROUGH THE FLOW. MONDAY POPS ARE NIL DUE TO A LACK OF DYNAMICS.
TEMPERATURES ARE NORMAL WITH HIGHS IN THE UPPER 80S/LOWER 90S AND
MIN IN THE LOWER/MID 60S.

FS
&&

.AVIATION...
530 PM MDT MON AUG 10 2009

FOR THE 00Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL
THROUGHOUT THE ENTIRE TAF PERIOD FOR BOTH KGLD AND KMCK. BETWEEN
NOW AND ABOUT 06Z...THUNDERSTORMS ARE POSSIBLE. CONFIDENCE IS LOW
FOR ANY STORM PASSING DIRECTLY OVER A TAF SITE. FOR NOW...JUST
INCLUDED A CB GROUP FOR THIS TIME FRAME. GENERALLY LIGHT AND
VARIABLE WINDS WILL SET UP FROM THE SOUTH AND SOUTHEAST AT 10 TO
15 MPH.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 10, 8:33 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
933 AM MDT MON AUG 10 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
933 AM MDT MON AUG 10 2009 /1033 AM CDT MON AUG 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY OVER
EASTERN COLORADO. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED BOTH TUESDAY AND WEDNESDAY AFTERNOONS
PRIMARILY ACROSS EASTERN COLORADO. HAIL AND LIGHTNING APPEAR TO
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN COLORADO.

In the hours before

Local storm report, Aug 10, 3:50 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             11 NNW GOODLAND         39.48N 101.82W
08/10/2009  M0.88 INCH       SHERMAN            KS   AMATEUR RADIO

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

MWM

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 10, 7:25 PM MST
Where
Yuma County, 8.44 mi N of Schramm
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.220, -102.610

The public estimated peak wind gusts near 70 mph.

Hail, Yuma

When
August 10, 7:40 PM MST
Where
Yuma County, 4.95 mi NNW of Schramm
Measured
0.88 in hail
Reported by
Public
Coordinates
40.170, -102.600

Hail, Yuma

When
August 10, 7:50 PM MST
Where
Yuma County, 2.73 mi WNW of Eckley
Measured
0.88 in hail
Reported by
Public
Coordinates
40.130, -102.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185669, 185670, 185671.